Ohio, 2011

Damaging Wind in Ohio, June 10, 2011

June 10, 2011 · NWS IWX · 1 event in 1 county or zone

A frontal boundary worked north into northern Indiana during the afternoon. A moderately unstable atmosphere was located south of the front with favorable freezing levels and shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary worked north into northern Indiana during the afternoon. A moderately unstable atmosphere was located south of the front with favorable freezing levels and shear. An upper level system moved through the area interacting with this boundary, providing the forcing for thunderstorm development. Some of these became severe with hail, wind damage and some reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 10, 2:09 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 10, 2:09 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
309 PM EDT FRI JUN 10 2011

.SHORT TERM...
CONVN BREAKING OUT THIS AFTN ALG COMPOSITE OUTFLW/STATIONARY FNTL
BNDRY AND SHLD DVLP UPSCALE QUICKLY THIS AFTN GIVEN BREATH OF
DESTABILIZATION TAKING PLACE THIS AFTN WITHIN RAPIDLY DECAYING
OUTFLW BUBBLE. WHILE SOME ISOLD TORNADO RISK EXITS...WINDOW OF
OPPORTUNITY SHORT OWING TO SHALLOWNESS OF PRIOR BUBBLE. GREATER
OBVIOUS THREAT IS BOTH LARGE HAIL GIVEN FVRBL FREEZING LVL AND IN
LIGHT OF CAPE DISTRIBUTION IN HAIL GROWTH ZONE...AND DAMAGING WINDS
W/OBSVD 45KT MID LVL SPD MAX NOTED ON WOLCOTT PROFILER...BOTH
GENERALLY SOUTH OF THE IN/MI STATELINE ALTHOUGH A CONDITIONAL RISK
EXTENDS FURTHER NORTH AND EAST PENDING CONTD DESTABILIZATION INVOF
OF NWD RTNG OUTFLW BNDRY THROUGH THIS AFTN.

OTHERWISE ADDNL CONVN XPCD LT TONIGHT IN ASSOCN/W ROBUST SW TROUGH
OVR SD THIS AFTN MIGRATING EWD INTO THE GREAT LAKES SAT MORNING.
THIS WILL LIKELY REACTIVATE BY SAT AFTN AS BNDRY LYR DESTABILIZES
BUT HIGHRES MODEL DERIVED SOLUTIONS POINT TO MUCH OF THIS FALLING
EAST AND SOUTH OF KIWX CWA TOMORROW AFTN AND WILL HOLD W/CLOSE
W/PRIOR POP ALIGNMENT. OTHERWISE MUCH COOLER CONDS XPCD SAT NIGHT AS
LL FLW VEERS IN WAKE OF SW TROUGH AND TAPS INTO COOL CANADIAN RIDGE
DROPPING SWD OUT OF WRN ONTARIO. HWVR WILL MAKE FOR A FANTASTIC
WEEKEND TEMP WISE.

&&

.LONG TERM...
SUNDAY THROUGH FRIDAY...A SURFACE HIGH PRESSURE AREA WILL BE
BUILDING INTO THE WESTERN GREAT LAKES REGION AT THE START OF THIS
PERIOD. GIVEN THE COOL AND DRY AIR MASS AND THE SUBSIDENCE
ASSOCIATED WITH THIS SYSTEM...TEMPERATURES SHOULD BE BELOW NORMAL
SUNDAY THROUGH TUESDAY. FAVOR THE GFS MEAN ENSEMBLE MOS WHICH
APPEAR ON TRACK IN THIS REGARD. OTHERWISE...AN UPPER LEVEL SYSTEM
SHOULD REACH THE AREA BY WEDNESDAY OR THURSDAY. THE ONGOING TIMING
OF A CHANCE FOR SHOWERS OR STORMS DURING THIS PERIOD APPEARS ON
TRACK.

&&

.UPDATE/AVIATION...
CONV INITIATION IMMINENT ACRS NW/WRN IN INVOF OF COMPOSITE
OUTFLW/SYNOPTIC BNDRY AS UPSTREAM SW TROUGH NW OF KSTL APCHS THIS
AFTN. RAPID DESTABILIZATION UNDERWAY WITHIN EARLIER CONV OUTFLW
BUBBLE AND SOME ENHANCEMENT SEEN IN LATEST VIS IMAGERY FM KPPO SWWD
TO KRZL. THUS ISSUED AFTN UPDATE TO MENTION SVR RISK GENERALLY SOUTH
OF IN/MI STATELINE IN AREA OF GREATER MASS FLUX AND SIGLY MORE
BUOYANCY.

OTHERWISE GENERALLY VFR CONDS THIS AFTN ARE XPCD TO DETERIORATE
AGAIN OVERNIGHT AS VIGOROUS UPSTREAM SW TROUGH OVR SD AND
ASSOCD/FNTL WAVE OVR THE PLAINS MIGRATES EWD W/AN ATTENDANT
SECONDARY AREA OF CONV DVLPMNT XPCD. BACKING LL F&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...T
LONG TERM...SKIPPER
AVIATION...T
Hazardous weather outlook, Jun 10, 1:33 PM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
233 PM EDT FRI JUN 10 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
233 PM EDT FRI JUN 10 2011 /133 PM CDT FRI JUN 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...
WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

THERE IS ALSO A CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-111845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
233 PM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. WINDS AND WAVES
WILL BE LOCALLY HIGHER IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jun 10, 4:52 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
552 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             NEW HAVEN               41.07N  85.01W
06/10/2011  M0.50 INCH       ALLEN              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1101042

MLR
Local storm report, Jun 10, 4:55 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             MELROSE                 41.09N  84.42W
06/10/2011  M0.25 INCH       PAULDING           OH   EMERGENCY MNGR

&&

EVENT NUMBER IWX1101043

BENTLEY
Local storm report, Jun 10, 4:56 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             ROANOKE                 40.96N  85.37W
06/10/2011  M0.50 INCH       HUNTINGTON         IN   TRAINED SPOTTER

            SLIGHTLY LARGER THAN HALF INCH HAIL REPORTED NEAR HWY
            114 AND COUNTY RD 200 E.

&&

EVENT NUMBER IWX1101044

MLR
Local storm report, Jun 10, 5:02 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             FORT WAYNE              41.08N  85.13W
06/10/2011  M0.25 INCH       ALLEN              IN   AMATEUR RADIO

            REOPRTED NEAR INTERSECTION OF STILLHORN AND MAPLECREST.

&&

EVENT NUMBER IWX1101045

MLR
Local storm report, Jun 10, 5:19 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             MARION                  40.56N  85.66W
06/10/2011  M0.70 INCH       GRANT              IN   PUBLIC

            REPORTED ON THE SOUTHEAST SIDE OF TOWN.

&&

EVENT NUMBER IWX1101047

MLR
Special weather statement, Jun 10, 5:35 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
635 PM EDT FRI JUN 10 2011

OHZ015-016-024-102330-
PAULDING OH-PUTNAM OH-VAN WERT OH-
635 PM EDT FRI JUN 10 2011

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN PAULDING...
NORTHEASTERN VAN WERT AND PUTNAM COUNTIES...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CONTINENTAL...OR 15 MILES
NORTH OF DELPHOS...MOVING EAST AT 30 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  OTTAWA...
  CONTINENTAL...
  GLANDORF...
  LEIPSIC AND PANDORA...
  MANDALE AND OAKWOOD...
  DUPONT AND CLOVERDALE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHEASTERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4092 8399 4092 8400 4096 8454 4114 8453
      4116 8387 4099 8388 4099 8387 4092 8387
TIME...MOT...LOC 2235Z 271DEG 27KT 4104 8441

The radar

The Northern Indiana radar (KIWX), 127 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
June 10, 5:46 PM EST to 5:47 PM EST
Where
Putnam County, 1.25 mi WNW of Ft Jennings
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.910, -84.300

Law enforcement officials reported tree and tree limbs down near Fort Jennings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322416.